A painkiller or analgesic drug is basically medication that can treat pain. There are a wide variety of painkillers readily available to the public. But is taking them regularly hazardous?
Some people who have low pain tolerance usually take painkillers immediately after they feel a headache. This may become a habit for these people and cause them a more significant pain of developing medication overuse headaches.
What Triggers Headache?
Too much worrying, excessive hours of working, extended time using the computer, and other work-related stress are primary triggers of headaches.
Other things that may cause headaches are strong scents, weather changes, lack of enough water in our body or dehydration, lights that are too bright, lack of sleep or improper sleeping habits, pollution, excessive workout, or even tying our hair tightly may also cause headaches.
There are many things that may contribute to triggering headaches, but simple steps to avoid this can be taken. (Source: On Health)
What is Medication Overuse Headache?
Medication overuse headaches are also known as rebound headaches. It is a common headache disorder and with a high possibility to occur in women to be diagnosed with this health issue and those with depression, anxiety, and chronic pain conditions.
Excessive use of painkillers to treat headache episodes, whether mild or severe pain, may cause us to develop medication overuse headaches. Researchers discovered that people who self-medicate using over-the-counter relieving medications containing acetaminophen, ibuprofen, or naproxen for more than 15 days per month are more likely to develop medication overuse headaches. (Source: Harvard Health Publishing)
What are the Symptoms of Medication Overuse Headache?
A person experiencing a headache for more than 15 days a month for three consecutive months while medicating with painkillers may be diagnosed with a medication overuse headache condition.
Alongside the almost continuous headache, a person may also experience nausea, irritability, sound sensitivity, vomiting, sensitivity to light, lack of focus, constipation, restlessness, and insomnia.
When a person is diagnosed with medication overuse headache, he may feel disabled and be forced to go on sick leave and be less productive at work and even at home. (Source: Harvard Health Publishing)
How to Prevent Rebound Headache?
Rebound headache or medication overuse headache may be prevented by limiting the intake of painkiller medications to treat headaches. Ideally, do not use headache painkillers more than 2 to 3 days a week.
Having a balanced diet and a healthy lifestyle can help avoid common triggers. Drinking plenty of water to keep your body hydrated, avoid having an empty stomach by eating even small frequent meals, getting proper and enough sleep, and staying away from stressful activities or anything that may cause too much stress.
When a person starts to experience continuous headaches for more than four days, it is also recommended to seek a physician’s advice before taking too many painkillers. The doctor may be able to recommend a better treatment for your headache, like headache preventive medication.
One might need to stay away from medicines with butalbital-containing medications or opioids. (Source: Harvard Health Publishing)